Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 193, NWS Nashville, TN

June 12, 2009Giles County, Lawrence County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 12, 2009, 7:57 PM CDT for Giles County, Lawrence County, Tennessee. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 2009, 7:57 PM CDT (00:57 UTC)
Expired
Jun 12, 2009, 8:21 PM CDT
In force
24 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Giles County, TN, Lawrence County, TN

The radar

The Northeast Alabama radar (KHTX), 108 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 5:54 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.0 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2009-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 251 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2009-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
251 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
1650 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 7:32 PM CDT, 25 minutes earlier.

Area forecast discussion, Jun 12, 7:32 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
732 PM CDT FRI JUN 12 2009

.MESOSCALE UPDATE...
UPDATED ZONES TO REFLECT SEVERE THUNDERSTORM WATCH NUMBER 393
VALID UNTIL MIDNIGHT. NORTHERN FRINGES OF MCS COMPLEX MOVING
INTO SOUTHWESTERN PORTIONS OF MID STATE. LIFTED INDICES -2 TO
-3 WITH WITH CAPES APPROACHING 1100 J/KG ACROSS SOUTHERN BENTON...
PERRY...AND WAYNE COUNTIES. KOHX 00Z SOUNDING SHOWING SEVERE
CONVECTION SHOULD REMAIN IN THE WATCH AREA. BEST LIGHTNING ACTIVITY
REMAINS ACROSS THE SOUTHWESTERN COUNTIES OF GILES...LAWRENCE...AND
WAYNE.
&&

.PREV DISCUSSION... /ISSUED 207 PM CDT FRI JUN 12 2009/

DISCUSSION...SURFACE MAP AT 18Z SHOWS QUASI-STATIONARY FRONT
STRETCHED ACROSS THE TENNESSEE VALLEY, WITH SCT-BKN CUMULIFORM
DECK COVERING MIDDLE TENNESSEE. TEMPERATURES HAVE WARMED INTO THE
80S MOST AREAS AROUND THE MID STATE, WITH SOME 70S STILL IN THE
NORTH AND ALONG THE PLATEAU. MCS NOW PUSHING ACROSS ARKANSAS, AND
IS EXPECTED TO TRACK ACROSS WEST TENNESSEE EARLY THIS EVENING, AND
ACROSS THE TENNESSEE RIVER AROUND 02Z.

ATMOSPHERIC MODELS SHOW THE FRONT GRADUALLY WASHING OUT AS AN
UPPER RIDGE BUILDS OVER THE SOUTHERN PLAINS, WHICH WILL PRODUCE A
NORTHWEST FLOW ALOFT DURING THE WEEKEND, WHICH SHOULD INCREASE THE
MID-LEVEL INSTABILITY ACROSS MIDDLE TENNESSEE.

MODELS ALSO SHOW AN 850 MB SHORTWAVE DEVELOPING ACROSS MIDDLE
TENNESSEE BY SUNDAY, WHICH WILL PROVIDE THE FOCUS FOR ISOLATED OR
SCATTERED CONVECTION FOR AT LEAST THE FIRST PART OF THE WEEK. AT
THE SURFACE, MEANWHILE, WERE NOT SEEING THE TYPICAL BERMUDA HIGH
PATTERN ESTABLISH ITSELF ANYTIME DURING THE NEXT WEEK, SO OUR
WEATHER WILL BE DETERMINED MORE BY LOWER- AND MID-LEVEL FEATURES
THAN BY ANY SURFACE SYSTEMS.

LATEST CONVECTIVE OUTLOOKS FROM THE SPC SHOW SLIGHT RISK AREA
COVERING ALL OF MIDDLE TENNESSEE TODAY AND TONIGHT, WITH A
MODERATE AREA BUMPING AGAINST OUR SOUTHWEST CORNER. FOR DAY TWO,
THE SLIGHT RISK AREA COVERS ALL OF MIDDLE TENNESSEE EXCEPT THE
UPPER PLATEAU, AND THE DAY 3 PRODUCT PLACES JUST OUR NORTHWEST
COUNTIES IN THE SLIGHT RISK AREA.

MEANWHILE, LOOK FOR TEMPERATURES TO REMAIN CLOSE TO NORMAL VALUES
FOR THIS TIME OF YEAR.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31/JBW
Hazardous weather outlook, Jun 12, 5:27 AM CDT, 14 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
527 AM CDT FRI JUN 12 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-131030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
527 AM CDT FRI JUN 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG STORMS ARE POSSIBLE THIS AFTERNOON...BUT THE SLIGHT
RISK FOR SEVERE WEATHER WILL LIKELY HOLD OFF UNTIL LATE TONIGHT
WHEN A CONVECTIVE COMPLEX FROM THE WEST POSSIBLY MOVES INTO MIDDLE
TENNESSEE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER SLIGHT RISK EXISTS FOR SATURDAY...AGAIN WITH THE SAME CONVECTIVE
COMPLEX POSSIBLY MOVING ACROSS FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

17/MAG

In the hours before

Local storm report, Jun 12, 2:43 PM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
243 PM CDT FRI JUN 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     TSTM WND DMG     JAMESTOWN               36.43N 84.94W
06/11/2009                   FENTRESS           TN   LAW ENFORCEMENT

            SMALL TREES DOWN COUNTY WIDE.

1120 PM     TSTM WND DMG     MCMINNVILLE             35.69N 85.78W
06/11/2009                   WARREN             TN   LAW ENFORCEMENT

            MINOR POWER OUTAGES COUNTY WIDE.

&&

CGANT

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:28 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Wayne32 min
Jun 12, 8:06 PM CDTSevere Thunderstorm WarningOHXGiles24 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.